Flecainide as Pill in Pocket

Good to find people on this forum who are taking Flecainide as a PIP. Two years ago, following two failed ablations for AF I went into serious tachycardia and flutter for almost three days on the ward, despite all the drugs they could throw at it. So I had an AV node ablation and was fitted with a dual chamber pacemaker. At that stage, I elected to come off all the drugs, including Bisoprolol which I hated because of the fatigue it caused, and now take just take dabigatran daily which will be a lifetime drug. I also came off Flecainide which I had been taking regularly up to this point. Although this rather drastic procedure doesn't cure the AF, it certainly mitigated the symptoms to a point where I was able to forget all about it.

However, sometimes I now rarely get what I would call palpitations on exertion and my pulse becomes irregular. Understanding that a pacemaker will speed up a slow heartbeat but not slow a racing one, I took a dose of Flecainide by instinct and it settled within an hour. So I now carry it as a PIP. My GP says he has no objection to this, but he is no cardiologist and I wonder what attitude others have to taking Flecainide on an as and when required basis.

6 Replies

oldestnewest
  • Hi, it's what I use. I find it useful as it is a great security blanket knowing you have it ready and it's much better than taking it regularly especially if, like me' it gives lots of side effects. I suppose it depends on how often you need to pop them - for me at the moment it's about once a month.

  • My understanding is that Flec is a rhythm control drug, not a rate drug, however, if it worked for you without side effects why not? It does sound as though your beat was irregular and not just fast and therefore it did what it says on the tin - adjusted the rhythm. But I would think it a good idea to talk it through with your EP.

  • It felt both fast and irregular at the time. I am at present just being seen by the Pacing Clinic only, though if it happens more often, I shall seek further advice - just hate to go back on the hospital game again - all those waiting rooms after two really good years just about symptom free.

  • Ooooh I know that one......... think I have seen every .......ologist in ours!

  • Yes, Flecainide is a rhythm control drug. However, back to how the body functions. When irregularities get high/intolerable, the body has a natural mechanism to restore some sense of regularity: that is to increase the rate. That is one of the main reasons for increased rate, including episodes known as Tachycardia, where you get spells lasting from 5 minutes to several hours of 120+. You may have noticed, classical tachycardia is usually very regular. Then, hopefully, it stops as suddenly as it started. Job done, and more order in the rhythm.

    This has implications for which medicine you take. Tachycardia can go on and on, and eventually become irregular as well as fast. Hey Ho we have AF. So, if the cause is too much irregularity, the treatment of tachycardia will be something like Flecainide. To treat it with a rate controller would be counter productive.

    Great confusion exists because everyone says that the best restrainer of AF, is a rate controller, because high rate for too long puts strain on the heart. I am convinced that is good reasoning. But, with occasional AF, we are talking of a different beast.

    I usually take Flecainide as PIP, especially when the known stimulus is stress. Once started I usually stay on it for a few weeks, until the stressful season has passed.

    If though, I tire myself out physically, and I have mild tachycardia ie the rate while resting stays the walking rate, I will take a rate controller. Sometimes exertion means the rate gets stuck in third gear. One small pill of bisoprolol nudges the heart to change to resting gear.

  • I found your post very informative and interesting. There is a fine balance between the two conditions and it is hard to identify which is which quite often. Interesting also what you said about stress. In my own case it is exertion stress - say deciding to do some energetic housework after a period of not doing it! Well that brought on the last attack for sure...

    So far Flecainide has worked well as a PIP for me and I dread the thought of needing Bisoprolol again as that particular drug makes me feel as if I am moving underwater. We do need to learn our individual requirements and can become quite expert in self treating according to the symptoms we recognise, but of course, also knowing when to seek help is vital. So fingers crossed, I will continue with Flecainide as a settler, unless or until the time it no longer does the job.

You may also like...